Drugs Home > Mevacor and Depression
It is possible -- but unlikely -- for depression to occur as a side effect of Mevacor. In clinical studies, depression was not reported as a side effect by even .5 percent of people taking the medication. If you are taking Mevacor and depression becomes a problem for you, be sure to talk to your healthcare provider.
There are many possible side effects for people taking Mevacor® (lovastatin). It is not clear if depression is a possible Mevacor side effect. The prescribing information for this medication lists depression among possible side effect of medications similar to Mevacor (but states that such side effects have not necessarily been reported with Mevacor). If depression is a side effect of Mevacor, it certainly is not a common one (it is not listed among side effects that occurred in at least 0.5 percent of people).
Additionally, in any particular case, it may be difficult to say whether depression is actually caused by the medicine itself or something else. This is especially true because in any given one-year period, 9.5 percent of the population (about 18.8 million American adults) has depression.
Possible symptoms of depression include:
- Persistent sad, anxious, or "empty" mood
- Feelings of hopelessness and pessimism
- Feelings of guilt, worthlessness, and helplessness
- Loss of interest or pleasure in hobbies and activities that were once enjoyed, including sex
- Decreased energy; fatigue; feeling "slowed down"
- Difficulty concentrating, remembering, and making decisions
- Insomnia, early-morning awakening, or oversleeping
- Appetite and/or weight loss or overeating and weight gain
- Thoughts of death or suicide; suicide attempts
- Restlessness and irritability
- Persistent physical symptoms, such as headaches, digestive disorders, and chronic pain, that do not respond to treatment.
Keep in mind that there are other conditions that can share similar symptoms with depression. If you experience any of these possible symptoms of depression while taking Mevacor, you should visit your healthcare provider so the problem can be diagnosed and treated.